Alert archive / Missouri / River Flood Warnings in 2008

River Flood Warning 83, NWS Springfield, MO

May 26, 2008Vernon County, Missouri

NWS Springfield, MO issued this river flood warning at May 26, 2008, 4:51 PM CDT for Vernon County, Missouri. It took effect at May 28, 2008, 6:31 AM CDT. It was in force for 54 hr.

The area

The counties it named.

The facts

Issued
May 26, 2008, 4:51 PM CDT (21:51 UTC)
In effect from
May 28, 2008, 6:31 AM CDT
Expired
May 30, 2008, 12:12 PM CDT
In force
54 hr
Issued by
NWS Springfield, MO
Flood severity
Minor

County Vernon County, MO

The river

Written for the forecast point Osage River near Schell City (SCZM7).

Action stage
28 ft
Minor stage
30 ft
Moderate stage
35 ft
Major stage
45 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06918070, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at May 26, 2:34 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 26, 2:34 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 PM CDT MON MAY 26 2008

.DISCUSSION...

SEVERE WEATHER POTENTIAL ALONG WITH CHANCES FOR HEAVY RAINFALL
CONTINUE TO BE THE FORECAST CHALLENGES WITH THIS PACKAGE.

SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...

CURRENTLY...LINE OF THUNDERSTORMS OVER SOUTHEAST KANSAS HAS
FINALLY STARTED MOVING INTO OUR KANSAS COUNTIES THIS AFTERNOON.
GIVEN SATURATED SOILS IN OUR KANSAS COUNTIES...SHOULD SEE FLASH
FLOOD WARNINGS OVER THE NEXT COUPLE HOURS. AM SEEING SOME
MARGINALLY SEVERE THUNDERSTORMS JUST TO THE SOUTHWEST OF OUR CWA
IN NORTHEASTERN OKLAHOMA. WILL NEED TO KEEP A CLOSE EYE ON THIS
SOUTHERN END OF THE LINE AS THERE HAS BEEN SOME ROTATION SEEN ON
RADAR AS THE STORM INTERACT WITH AN OUTFLOW BOUNDARY. FOR THE MOST PART
THOUGH...SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS HAS BEEN
WORKED OVER FROM THIS MORNINGS LINE. BEST CHANCE FOR ANY SEVERE
THUNDERSTORM DEVELOPMENT LOOKS TO BE OVER THE EASTERN AND SOUTHERN
PORTIONS OF THE CWA...WHERE LIGHT RAIN HAS YET TO BEGIN. THIS AREA
DOES NOT HAVE MUCH IN THE WAY OF A FOCUSING MECHANISM TO GET
STORMS INITIATED...BUT WILL CONTINUE TO MONITOR THROUGH THE
AFTERNOON. COLD FRONT CURRENTLY LOCATED ACROSS EASTERN
IOWA...EXTENDING SOUTHWEST TO KANSAS CITY...THEN WESTWARD ACROSS
WESTERN KANSAS.

NEXT CHANCE FOR SEVERE ACTIVITY LOOKS TO BE LATE THIS AFTERNOON/EARLY THIS
EVENING AS AN UPPER SYSTEM SEEN ON WATER VAPOR IMAGERY MAKES ITS
WAY INTO SOUTHERN MISSOURI. THIS MAY ASSIST THUNDERSTORM
DEVELOPMENT OVER OUR SOUTHERN AND EASTERN ZONES AS IT LOOKS TO BE
MOVING IN THIS GENERAL DIRECTION. BY MID EVENING...WRF SHOWING
AROUND 2000 J/KG CAPES AND A 30/35KT LOW LEVEL JET DEVELOPING
ACROSS SOUTHERN/SOUTHWESTERN MISSOURI. COLD FRONT FORECAST TO BE
LOCATED ACROSS CENTRAL MISSOURI BY EARLY TUESDAY MORNING AND THEN
SLOWLY DROP SOUTH THROUGH THE DAY. TUESDAY LOOKS TO BE OUR
GREATEST RISK FOR FLASH FLOODING AS MOST COUNTIES HAVE EXPERIENCED
AT LEAST THREE ROUNDS OF MODERATE TO HEAVY RAINFALL OVER THE
WEEKEND AND SOILS ARE PRETTY WET. ALREADY SEEING A FEW COUNTIES IN
SOUTHEAST KANSAS...ALONG WITH CENTRAL MISSOURI THAT WERE UNDER
FLASH FLOOD WARNINGS LAST NIGHT. SOME DISCREPANCIES IN TIMING OF
THE FRONT MOVING SOUTH. MM5 THE FASTEST IN MOVEMENT...BRINGING THE
FRONT INTO CENTRAL MISSOURI BY 09Z...AGREEING WITH THE GFS. WRF A
LITTLE SLOWER...BRINGING THE FRONT INTO OUR AREA BY TUESDAY
AFTERNOON. REGARDLESS...TUESDAY IS GOING TO BE WET. WENT AHEAD AND
EXTENDED THE FLASH FLOOD WATCH THROUGH THE DAY. LATER SHIFTS MAY
NEED TO EXTEND IT FURTHER.

FRONT MOVES INTO NORTHERN ARKANSAS WEDNESDAY MORNING AND OUR CWA
SHOULD BE UNDER A NORTHEASTERLY FLOW...CHARACTERIZED BY LOW
STRATUS AND LIGHT RAIN. TEMPERATURES ARE GOING TO HAVE A HARD TIME
GETTING OUT OF THE 60S DURING THIS TIME.

LONG TERM (THURSDAY THROUGH SUNDAY)...

INITIALLY DRY FOR THURSDAY AS UPPER RIDGE RETURNS TO THE AREA. MAY
START TO SEE A RETURN OF GULF MOISTURE AS EARLY AS THURSDAY
EVENING AS WINDS SHIFT TO THE SOUTH ONCE MORE AND UPPER HIGH
PRESSURE RETURNS. UPPER RIDGE REMAINS IN PLACE THROUGH FRIDAY
EVENING AS GFS SHOWS ANOTHER SHORTWAVE DIGGING IN FROM THE NORTHWEST.

GCC

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...LIGHT RAIN HAS JUST BEGUN AT 1730Z AT
SGF...AND TSRA HAS BEEN ONGOING AT JLN FOR SEVERAL HOURS. OVERALL
CONVECTIVE TRENDS INDICATE A GRADUAL DECREASE IN INTENSITY OVER
SOUTHEAST KANSAS BUT THE THUNDERSTORM ACTIVITY HAS ACTUALLY BEGUN
TO ORIENT ITSELF SO AS TO LAST LONGER FOR THE JLN AERODROME.
ALTHOUGH JLN HAD BRIEFLY DROPPED BELOW 3SM VIS...FEEL THAT
CONDITIONS WILL REMAIN MVFR WITHIN THE AREA OF RAINFALL. THE
RAIN SHOULD DISSIPATE BY AROUND 21Z...WITH OCCASIONAL BREAKS IN
THE ACTION BEFORE THEN. AFTER 21Z...ISOLATED THUNDERSTORMS WILL
BECOME POSSIBLE AS MORE UNSTABLE AIR MOVES INTO SOUTHWEST
MISSOURI. A BRIEF PAUSE IN THE ACTION IS LIKELY AFTER SUNSET...BUT
WILL LIKELY SEE ANOTHER LINE OF THUNDERSTORMS PUSH THROUGH THE
REGION DURING THE EARLY MORNING HOURS.

BARJENBRUCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, May 26, 4:23 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
423 PM CDT MON MAY 26 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-272130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
423 PM CDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND THIS
  EVENING SOUTH OF A LINE FROM VIENNA TO WALNUT GROVE TO MCCUNE
  KANSAS. STRONG INSTABILITY AND SUFFICIENT WIND SHEAR WILL EXIST
  FOR A FEW SEVERE STORMS CAPABLE OF PRODUCING WIND GUSTS TO 60
  MPH AND HAIL TO THE SIZE OF QUARTERS. FREQUENT CLOUD TO GROUND
  LIGHTNING ALONG WITH HEAVY RAINFALL AND FLASH FLOODING WILL ALSO
  BE POSSIBLE FROM ANY STORMS THAT DEVELOP.

  LATER THIS EVENING AND OVERNIGHT...A LINE OF STRONG TO SEVERE
  THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS KANSAS AND PUSH
  INTO THE OUTLOOK AREA. DAMAGING WIND GUSTS TO 70 MPH WILL BE
  THE MAIN THREAT WITH THESE STORMS. HAIL TO THE SIZE OF GOLF
  BALLS...INTENSE CLOUD TO GROUND LIGHTNING AS WELL AS VERY
  HEAVY RAINFALL AND FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
  ON TUESDAY AS A COLD FRONT MOVES SOUTH THROUGH THE OUTLOOK
  AREA. THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORMS WILL BE
  SOUTH OF AN OSCEOLA TO SALEM LINE. THE THREAT FOR VERY HEAVY
  RAINFALL AND FLOODING WILL ALSO CONTINUE.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE TOWARDS THE END OF THE
  WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NEEDED FOR AREAS WEST AND SOUTH OF A LINE
  FROM MCCUNE KANSAS...TO CARTHAGE THROUGH LAMPE THROUGH 7 PM THIS
  EVENING. SPOTTER ACTIVATION MAY BE NEEDED EAST OF THIS LINE
  LATER THIS EVENING AS OUR NEXT LINE OF THUNDERSTORMS MOVE IN
  FROM EASTERN KANSAS AROUND MIDNIGHT TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Local storm report, May 26, 2:20 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     2 S BOLIVAR             37.59N 93.41W
05/25/2008                   POLK               MO   PUBLIC

            SEVERE THUNDERSTORM WINDS DESTROYED A ROOF OFF OF A BARN.
            CATTLE PANELS WERE ALSO DESTROYED AT THIS LOCATION. THIS
            DAMAGE APPEARS TO BE ASSOCIATED WITH DOWNBURST WINDS.

&&

DCRAMER
Local storm report, May 26, 3:13 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FLASH FLOOD      COLUMBUS                37.17N  94.84W
05/26/2008                   CHEROKEE           KS   EMERGENCY MNGR

            SEVERAL LOW WATER CROSSINGS ACROSS THE COUNTY WITH 1 TO
            2 FEET A WATER OVER THE ROAD.

&&

HATCH
Local storm report, May 26, 4:12 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
412 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     1 W BAXTER SPRINGS      37.02N 94.75W
05/26/2008  E0 MPH           CHEROKEE           KS   LAW ENFORCEMENT

            PUBLIC REPORTED THAT TRAMPOLINE WAS BLOWN OUT OF YARD.
            ESTIMATED WINDS AT 60 MPH.

&&

LDOOLEY
Local storm report, May 26, 4:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     BAXTER SPRINGS          37.02N 94.74W
05/26/2008                   CHEROKEE           KS   EMERGENCY MNGR

            TREE BLOWN ON HOUSE IN BAXTER SPRINGS.

&&

LDOOLEY
Local storm report, May 26, 4:32 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
432 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 SE BAXTER SPRINGS     37.01N 94.72W
05/26/2008                   CHEROKEE           KS   EMERGENCY MNGR

            EIGHT TO TEN LARGE TREES DOWN ON THE SOUTHWEST PART OF
            BAXTER SPRINGS.

&&

LDOOLEY
Local storm report, May 26, 4:33 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
433 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      BAXTER SPRINGS          37.02N 94.74W
05/26/2008                   CHEROKEE           KS   EMERGENCY MNGR

            STREET FLOODING IN BAXTER SPRINGS.

&&

LDOOLEY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:07 PM CDTSevere Thunderstorm WarningSGFCamden, Maries, Miller, Pulaski68 min
May 25, 7:10 PM CDTFlash Flood WarningSGFMaries6 hr
May 25, 7:10 PM CDTSevere Thunderstorm WarningSGFDent, Howell, Oregon, Ozark, Shannon, Texas68 min
May 25, 7:22 PM CDTSevere Thunderstorm WarningSGFPhelps48 min
May 25, 7:35 PM CDTSevere Thunderstorm WarningSGFDent34 min
May 25, 7:45 PM CDTTornado WarningSGFMaries, Phelps22 min
May 25, 11:55 PM CDTAreal Flood WarningSGFCamden, Miller7 hr
May 26, 12:55 AM CDTAreal Flood WarningSGFPulaski6 hr
May 26, 2:24 AM CDTSevere Thunderstorm WarningSGFVernon34 min
May 26, 8:01 AM CDTRiver Flood WarningSGFVernon5 days
May 26, 4:06 PM CDTSevere Thunderstorm WarningSGFJasper, Newton39 min
May 26, 4:35 PM CDTFlash Flood WarningSGFNewton2 hr
May 26, 4:37 PM CDTSevere Thunderstorm WarningSGFNewton38 min
May 26, 4:51 PM CDTRiver Flood WarningSGFVernon5 days
May 26, 1:33 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford57 min
May 26, 1:29 PM CDTFlash Flood WarningSGFCherokee6 hr
May 26, 5:02 PM CDTSevere Thunderstorm WarningSGFCrawford58 min
May 26, 5:33 PM CDTSevere Thunderstorm WarningSGFCherokee38 min
May 26, 6:54 PM CDTAreal Flood WarningSGFCherokee18 hr

Nearby

River Flood Warnings in Missouri, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.